Swollen Cheeks (Edema) Due To Prednisone

Swollen Cheeks (Edema) Due To Prednisone

Our daughter was on steroids for nine months for Infantile Spasms (IS). During this time she experienced steroid-typical edema –high water pressure in her body, especially in her eyeballs which is dangerous because the tissues in the eyes, such as the optic nerve, be damaged during this time. High eyeball pressure is associated with baby glaucoma and is serious business. If left untreated, a baby can have serious damage to the eyes leading to poor vision or to loss of vision. Even mild vision loss is serious as it can lead to developmental delays in both social and education learning.

Unfortunately, we didn’t have a base line for her eye pressure prior to the discovery of seizures. Why would we? She was five and a half months old when we finally figured out she has IS and most babies don’t get eye tests until they are older unless they have a noticable problem with their eyes at birth, for example. Without a baseline measurement, we didn’t know if she was born with high eyeball pressure or if it was a side affect of Prednisone. Our bet was on the drugs. So was Dr. Granet’s who taught us, “Never bet against the child; you’ll always lose.”

Read the rest of this entry »

Share and Enjoy:
  • Digg
  • del.icio.us
  • Facebook
  • NewsVine
  • Reddit
  • StumbleUpon
  • Google Bookmarks
  • Yahoo! Buzz
  • Twitter
  • Technorati
  • Live
  • LinkedIn
  • MySpace

Tags: , , , , , , , ,